Alert archive / Montana / Areal Flood Warnings in 2011

Areal Flood Warning 13, NWS Great Falls, MT

May 20, 2011Chouteau County, Montana

NWS Great Falls, MT issued this areal flood warning at May 20, 2011, 11:00 AM MDT for Chouteau County, Montana. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2011, 11:00 AM MDT (17:00 UTC)
Expired
May 21, 2011, 8:34 AM MDT
In force
22 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this areal flood warning went out at May 20, 10:10 AM MDT, 50 minutes earlier.

Area forecast discussion, May 20, 10:10 AM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1010 AM MDT FRI MAY 20 2011

.UPDATE...

LOWERED MAX TEMPS ACROSS NORTH-CENTRAL MONTANA WITH COOLER
AIR...CLOUDS AND SHOWERS. RAIN WILL CONTINUE THROUGH
TODAY...MODERATE TO HEAVY AT TIMES. THIS WILL CAUSE RISES IN
STREAMS AND CREEKS...ESPECIALLY EAST OF GREAT FALLS AND I-15.
DID INCREASE QPF FOR GREAT FALLS AND LEWISTOWN BASED ON CURRENT
OBSERVATIONS. OTHERWISE...CURRENT FORECAST IS ON TRACK SO MADE NO
FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 1155Z.
A STRONG AND MOIST WEATHER SYSTEM WILL DRIFT NORTHEAST FROM THE
CENTRAL ROCKIES TO THE PLAINS OF MONTANA/WYOMING/DAKOTAS BY 12Z
SATURDAY. THE MOISTURE WRAPPING AROUND THE SYSTEM WAS PRODUCING
PRECIPITATION WITH LOW VFR/HIGH MVFR CONDITIONS AND GENERAL MOUNTAIN
OBSCURATION ACROSS THE EASTERN HALF OF THE AREA (INCLUDING KLWT KGTF
KBZN KHVR) AT 1130Z. THE WORST SUSTAINED CONDITIONS WILL LIKELY BE
AT KLWT. THE PRECIPITATION WILL CONTINUE TO SPREAD FROM EAST TO WEST
ACROSS THE REMAINDER OF THE AREA (INCLUDING KHLN KCTB) THROUGH
15Z...BUT PATCHY FOG WITH OCCASIONAL MVFR/IFR CONDITIONS WILL
PRECEDE THE PRECIPITATION AT KCTB. SNOW LEVELS WILL GENERALLY BE AT
OR ABOVE 7000 FEET MSL...WITH SNOW UNLIKELY AT THE TERMINALS.
CONDITIONS MAY IMPROVE OR WORSEN A BIT DURING THE FORECAST
PERIOD...BUT MODELS DIFFER ON THE TIMING OF THESE CHANGES (WHICH
WOULD LIKELY BE CHANGES OF ONE FLIGHT CATEGORY AT MOST)...SO HAVE
GONE WITH GENERAL FORECAST CONDITIONS THAT WILL COVER THE BULK OF
THE FORECAST PERIOD. ISOLATED THUNDERSTORMS ARE POSSIBLE DUE TO
DAYTIME HEATING...ESPECIALLY WHERE THERE ARE BREAKS IN THE
CLOUDS...BUT AM NOT ANTICIPATING THEM TO DIRECTLY IMPACT TERMINALS.
COULSTON

&&

.HYDROLOGY...
CONFIDENCE HAS INCREASED THAT JUDITH BASIN AND FERGUS COUNTY WILL
SEE HEAVY RAIN FRIDAY THROUGH SATURDAY. CURRENT FORECAST MODELS
INDICATE RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY IN THIS
REGION. FLOODING IS LIKELY...THUS A FLOOD WARNING HAS BEEN ISSUED.

FOR THE FLOOD WATCH...THERE IS A POTENTIAL THAT AREAS IN THE FLOOD
WATCH COULD SEE HEAVY RAIN AS WELL...ESPECIALLY IF THE MAIN STORM
SYSTEM SHIFTS A BIT FURTHER WEST. BECAUSE OF THIS UNCERTAINTY...
WE WILL CONTINUE TO MAINTAIN THE FLOOD WATCH FOR NOW...AND UPDATE
AS NECESSARY.

&&

.PREV DISCUSSION...
/ISSUED 555 AM MDT FRI MAY 20 2011/

TODAY THROUGH SUNDAY...SHORT TERM FORECAST PERIOD REMAINS
RELATIVELY UNCHANGED WITH THIS FORECAST PACKAGE. SCREAMING
MESSAGE FOR MY FORECAST AREA IS RAIN...RAIN...RAIN WITH AN
INCREASED LIKELIHOOD OF FLOODING THROUGH THE WEEKEND. A FLOOD
WARNING REMAINS IN EFFECT FOR JUDITH BASIN AND FERGUS COUNTIES AND
A FLOOD WATCH IN EFFECT FOR BLAINE...HILL...CHOUTEAU...CASCADE...
MEAGHER AND GALLATIN COUNTIES. RAIN HAS ALREADY MOVED INTO CENTRAL
MONTANA AND WILL SPREAD ACROSS MUCH OF THE REST OF MY FORECAST
AREA TODAY AND TONIGHT. HEAVIEST RAINFALL AND THE GREATEST RISK OF
FLOODING WILL BE SOUTHERN AND EASTERN PORTIONS OF CENTRAL MONTANA
WHERE THE LATEST FORECAST RAINFALL TOTALS THROUGH SUNDAY REMAIN IN
THE RANGE OF 2 TO 3 INCHES. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE DURING THE AFTERNOON HOURS EACH DAY THROUGH SUNDAY AND
COULD CONTRIBUTE TO LOCALLY HEAVY DOWNPOURS THAT COULD POSE THE
RISK OF LOCALIZED FLASH FLOODING. TEMPERATURES REMAIN BELOW
SEASONAL AVERAGES THROUGH THE FORECAST PERIOD BUT ARE NOT EXPECTED
TO BE EXTREMELY COLD. SNOW IS EXPECTED AT THE HIGHER ELEVATIONS
BUT AT THIS TIME IT DOES NOT APPEAR THAT ANY WINTER HIGHLIGHTS
WILL BE REQUIRED. MPJ

SUNDAY NIGHT THROUGH FRIDAY...THE TFX CWA WILL BE UNDER THE
INFLUENCE OF TWO LOW PRESSURE SYSTEMS SUNDAY NIGHT THROUGH
TUESDAY. ONE SYSTEM OVER THE PLAINS OF CENTRAL CANADA WILL KEEP
THE NORTHEAST HALF OF THE CWA UNDER A MOIST NORTHWEST FLOW
ALOFT...WHILE THE OTHER SYSTEM OVER THE PACIFIC NORTHWEST AND
GREAT BASIN WILL KEEP THE SOUTHWEST HALF UNDER A MOIST
SOUTHEASTERLY FLOW ALOFT. SURFACE HIGH PRESSURE EXTENDING SOUTH
FROM THE CANADIAN PLAINS INTO THE NORTHERN CONUS PLAINS WILL ALSO
KEEP EASTERLY UPSLOPE SURFACE WINDS ACROSS THE AREA. THE
DEFORMATION ZONE IN BETWEEN THE UPPER LEVEL SYSTEMS...ALONG WITH
THE UPSLOPE WINDS...WILL LIKELY KEEP PRECIPITATION IN THE
MOUNTAINS THROUGH TUESDAY WITH AT LEAST A GOOD CHANCE OF SHOWERS
AT THE LOWER ELEVATIONS. THE AIRMASS MAY ALSO BECOME UNSTABLE
ENOUGH DURING THE AFTERNOON/EVENING HOURS FOR A FEW THUNDERSTORMS.
TEMPERATURES WILL ALSO REMAIN SLIGHTLY BELOW NORMAL DURING THE
DAY...BUT NEAR NORMAL AT NIGHT. THE WESTERN SYSTEM WILL MOVE SOUTH
OF THE AREA TUESDAY INTO TUESDAY NIGHT. WEAK HIGH PRESSURE ALOFT
WILL THEN MOVE THROUGH THE AREA IN THE WAKE OF THIS SYSTEM TUESDAY
NIGHT INTO THURSDAY...FOR LESS OF A CHANCE OF SHOWERS AS
TEMPERATURES WARM TO NEAR SEASONAL AVERAGES. ANOTHER PACIFIC
WEATHER SYSTEM WILL THEN MOVE THROUGH THE AREA THURSDAY THROUGH
FRIDAY...FOR SLIGHTLY COOLER THAN NORMAL TEMPERATURES AND ANOTHER
CHANCE OF SHOWERS. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  47  60  47 / 100 100  90  60
CTB  56  44  62  44 /  60  60  70  50
HLN  56  46  66  46 /  80  80  60  50
BZN  54  42  64  41 / 100  90  70  60
WEY  48  32  53  33 /  80  70  70  40
DLN  58  38  65  41 /  70  70  50  40
HVR  59  47  63  47 /  80  90  70  70
LWT  50  43  55  43 / 100 100 100  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE SATURDAY NIGHT BLAINE...CASCADE...
CHOUTEAU...GALLATIN...HILL...MEAGHER.

AREAL FLOOD WARNING UNTIL 1 PM MDT SATURDAY FERGUS...JUDITH
BASIN.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 10:44 AM MDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1044 AM MDT FRI MAY 20 2011

MTZ013-050-051-211645-
CHOUTEAU-JUDITH BASIN-FERGUS-
1044 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR CHOUTEAU...JUDITH BASIN AND
FERGUS COUNTIES. PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...WILL
CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLOOD WARNING REMAINS IN EFFECT THROUGH AT LEAST SATURDAY
AFTERNOON...AND COULD POSSIBLY BE EXTENDED INTO EARLY NEXT WEEK AS
PERIODS OF RAIN CONTINUE THROUGH THE WEEKEND. ANOTHER WET STORM
SYSTEM IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT AND
COULD CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG ALL CREEKS...SMALL STREAMS
AND RIVERS. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

MTZ011-012-047-054-055-211645-
HILL-CASCADE-BLAINE-MEAGHER-GALLATIN-
1044 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHWEST
MONTANA. PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...WILL CONTINUE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS
PERIODS OF RAIN CONTINUE THROUGH THE WEEKEND. ANOTHER WET STORM
SYSTEM IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT AND COULD
CONTINUE THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL
STREAMS AND RIVERS TODAY THROUGH TUESDAY. REPORTS OF HEAVY
PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008>010-014-015-044>046-048-049-052-053-211645-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-
1044 AM MDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND HIGH MOUNTAIN SNOW WILL SPREAD ACROSS THE
REGION TODAY AND TONIGHT. THE PRECIPITATION COULD CAUSE
ADDITIONAL RISES ON CREEKS...STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF RAIN WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED ALONG ALL CREEKS...SMALL
STREAMS AND RIVERS TODAY THROUGH TUESDAY. REPORTS OF HEAVY
PRECIPITATION AND ANY FLOODING WOULD BE GREATLY APPRECIATED.

Nearby

Areal Flood Warnings in Montana, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.